Couldn't find what you looking for?

TRY OUR SEARCH!

Hello, folks. I have been diagnosed with melanoma. I am currently on interferon therapy and I must admit that I hate it. I think that ever since I started with this treatment, I have been feeling depressed. Is this possible? I would appreciate if anyone could tell me something more about this.

Loading...

Hello. Interferon belongs to cytokine family of proteins. It is used as adjuvant treatment before or after the surgery when melanoma is spread. However, it can give many side effects. Almost everyone who uses it experience mild to severe side effects. It affects central nervous system. It can give some psychiatric disorders, especially for those people who have previous history with this kind of disorders. Autoimmune and ischemic disorders are also possible. If you do not feel well, tell to your doctor. He may change your therapy. Myalgia, neutropenia, headache, fever and other side effects are also possible.
Reply

Loading...

I have been on pegintron-alpha2b for five months for hep C. It has been the worst time of my life. The depression has been intense as well as the aches and irritability. Ive been on short term disability from work as a result. But thank God Im more functional now then the first two months of therpy(I could barely move) Im almost done with treatment and can see the light at the end of the tunnel. Dont quit!!
Reply

Loading...

I too did interferon and was extremely depressed! Try and remember it is just the drug you are taking that is making you feel that way. As soon as your treatment is finished you will feel better and back to yourself. I promise! Hang in there- it is worth it;)
Reply

Loading...

My husband is on week 5 of the interferon injections. He made it through the high dose daily therapy pretty well and we have been surprised at how rough the injections have been. He has felt really bad. I guess we don't have all of the medicines we had - they must have really helped. The mood changes have been significant and that is a typical side effect of the treatment. He is on an anti-depressant. He was diagnosed with stage IIIa metastatic melanoma (it went to the sentinel node) in October. It has been a wild ride but the power of prayer has helped us so very much. I could not have gone through this without the Lord. Mike drinks lots of water, drinks lots of smoothies made with Kefir, frozen fruit and flaxseed, and eats pretty healthy - lots of broccoli and bananas. I hope you make it through the treatment - it's worth it!!
Reply

Loading...

Hello everybody, my father has been diagnosed a melanoma in january.a big methastasis was removed from the little brain, the origin of this cancer has not been found. in march he began a chemiotherapy and interferon alfa. he was getting well, he resisted to chemio (one week) and drove himselt to the hospital. at the end of week 3 interferon his conditions had a drop. he hardly moves, and feels terrible bones pain (especially tha back). moreover he lost coordination at his right hand. he is no more able to shave himself or lift a glass of water and drink.
after the first cycle (one week chemio+3 week interferon) doctors say that he is not in the condition to undergo the 2nd cycle. and now he is having a cortison cycle. it's weird because white cells, red cells and platelet are still in the norm.
me and my mother are beside him all day long. praying helps, it's true.
thanks for reading to these lines of mines, i feel less alone.
maria
Reply

Loading...

Hope this can provide one more data point for those undergoing Interferon treatment. Here's my story. 60-yr old healthy male diagnosed with melanoma that metastisized in my lymph nodes on the left side of my neck. All 40+ surgically removed in 2009 and began year-long Interferon treatment Oct 09. First 4 weeks, daily heavy infusion ( 4.8 million Int'l units/day) for 20 treatments. Since then, self injected 2.5 MIUs 3X/wweek for 48 additional weeks. It's been rough, but made it through. Big issues for me--#1 energy and inability to do much of anything other than normal/slow walking. Good news is I continued to perform routine office work and teaching, but it tired me out when I came home at night. I spent a lot of time in a recliner the past year. Not in pain, just tired unlike any fatigue I'd every experienced. I was told more than 50% of people who start this regimen cannot complete it--too hard on their system so thanks be to God that He enabled me to do this. Also had achy joints and my mind has been "fuzzy" and I forget stuff easily. Hope things get better. It's not an easy therapy, but stay positive. I followed dr's orders but even they say everyone is different. I was remarkable in terms of how I got through it, but it still was a pain. I was ready to give it up a few months in and then things got better after 3 weeks of really low energy. It will be a roller coaster ride of good times and bad. Dr watched my blood counts and while lower than normal, not out of the realm of someone on Interferon. May God bless any of you going through this treatment. Keep drinking fluids--esp water.
Reply

Loading...

this reply is mainly a question for gfmartin. I was diagnosed in 2007 for a stage IV melanoma that metastisized to my lymph nodes. I had the melanoma and the lymph nodes removed and did a year of the interferon. I still have a few of the side effect symptoms such as the bone and joint pains, the brain fuzzy feeling ( forget stuff easily ) headaches and dizzy spells. I have been off of the interferon for almost three years now and the doc's say that all of these symptoms are not from the interferon at this time frame, but cant tell me why I still have them. I was wondering if anyone else out there has side effects long after treatment?
Reply

Loading...

 I was diagnosed with melanoma and had full lymph nodes removed.  Went thru 5 weeks of iv interferon followed by about 6 months self injection. Did not complete the full 12 months due to both personal and financial reasons.  Yes, I have had the same side effects (plus very bad fatigue) and got the same response from the doctors (although the first year they would tell me that it would take awhile for the interferon side effects to diminish). So i just dealt with it for 4 years after the end of treatment thinking that it was just something wrong with me... thought i needed to take vitamins, exercise, be more positive.. or maybe it was all in my head?  Two years ago I was diagnosed with chronic fatigue syndrome and fibromyalgia which doctor said was likely brought on by the interferon. It's been a very difficult road for the last six years. I get very frustrated when I read that doctors tell patients that symptoms aren't from the interferon.  There are many people that do have problems for a very long time and don't understand what is happening to them or how to deal with it. They really need acknowledgement and support from their doctor... not denial.  Hope you will get better soon. But if you don't or if it takes a long time, be kind yo yourself.. it isn't YOU.. it is the interferon.
Reply

Loading...

It does cause depression. My husband was going to quit and he went on the antidepressants and smoked some pot (at his doctors advice) and now his only complaint is he's a bit tired.
Reply

Loading...

Hi Seth,

Depression is definitely a possible side effect of interferon and you should speak with your doctor.  I see that this post is a year old and I'm hoping you are done with interferon and well on your way to recovery.

Interferon was too destructive for my system. I am a 45 year old female. Even at it's lowest dose serious side effects like slowing down thought processes, significant hair loss, significant lack of initiative or energy. I have been off of it for almost a month and was discouraged when the oncologist told me that it could take up to 5 times the amount of time that I was on the drug.  My thought processes are returning slowly. I think it will take between 1 and 2 years to grow my hair back. My oncologist seemed puzzled when I mentioned these symptoms.

I definitely wasn't asking the right questions and did not have all of the information before starting this drug.  This is a note for anyone that comes across your post, to help prepare or recover.

Reply

Loading...


Hi. I totally agree with you. I went through the same stuff. Diagnosed with melanoma, 1 year of interferon therapy.

I am trying to help other people who are currently going through, or are about to start a treatment with any form of Interferon, including Intron A, Roferon A, Pegasys, Betaseron, and others.

I set out to collect other patients' personal experiences with the drug, particularly how they coped with the side effects. I started interviewing people online but they were somewhat reluctant to share. In the end I interviewed four patients, and added my own experience with Interferon treatment. I asked them some questions based on what I would have liked to know if I was looking to learn how it feels to be on Interferon.

Besides the interviews, I also added some basic info about Interferons and what diseases they are used for. I hope this is of some help to you.

You can find the book here: https://www.steadyhealth.com/interferon-side-effects

It's completely free but, "Please, spread the word!". If it helps you, it might be of great help to someone else too.

Reply

Loading...